Puerto Rico, 2005

Flash Flooding in Puerto Rico, October 4, 2005

October 4, 2005 · NWS SJU · 4 events in 2 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Oct 4, 5:45 AM AST, 7 hours 35 minutes earlier.

Area forecast discussion, Oct 4, 5:45 AM AST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST TUE OCT 4 2005

.DISCUSSION...A WET WEATHER PATTERN WILL PERSIST ACROSS THE LOCAL
ISLANDS DURING THE NEXT FEW DAYS THANKS TO A MID TO UPPER TROUGH
EXTENDING ACROSS THE BAHAMAS AND THE NORTHEASTERN CARIBBEAN. THIS
SYSTEM IS PRODUCING A LARGE AREA OF DEEP CONVECTION OVER PUERTO
RICO...THE U.S. VIRGIN ISLANDS AND THE LEEWARD ISLANDS. AT LOW
LEVELS.. AN EAST SOUTHEAST WIND FLOW WILL CONTINUE TO ADVECT
CONSIDERABLE TROPICAL MOISTURE. THIS WILL COMBINE WITH FAVORABLE
UPPER LEVEL CONDITIONS AND THE LOCAL ISLANDS EFFECTS TO MAINTAIN THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE LOCAL
ISLANDS FOR THE REST OF THE WORK WEEK. ALSO...THE GFS MODEL IS
SHOWING GOOD THETA-E AND OMEGA VALUES OVER THE LOCAL REGION THROUGH
FRIDAY TO SUPPORT THE CONTINUATION OF A MOIST AND VERY UNSTABLE
WEATHER CONDITIONS. THE FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL
THIS EVENING FOR ALL PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

GIVEN ANTECEDENT WET GROUNDS AND ABOVE NORMAL RIVER LEVELS IN MANY
AREAS...ADDITIONAL RAINFALL LOCALLY IS LIKELY TO AGAIN RESULT IN
SOME FLOODING AND MUDSLIDES OVER THE HIGHER TERRAIN. IN FACT...SOME
FLOODING WERE ALREADY REPORTED BY THE LOCAL MEDIA LAST NIGHT. ALL
LOCAL RESIDENTS AND VISITORS ARE URGED TO STAY OUT OF ALL LOCAL
RIVERS AND STREAMS DURING THE NEXT SEVERAL DAYS.

&&

.MARINE... A MODERATE HIGH PRESSURE SYSTEM CENTERED ACROSS THE
WEST CENTRAL ATLANTIC IS BUILDING SOUTH AND SOUTHWESTWARD INTO THE
FAR OFF SHORE ATLANTIC TO THE NORTH AND EAST OF THE LOCAL AREA. AS A
RESULT...WAVE HEIGHTS WILL SLIGHTLY INCREASE ACROSS THE ATLANTIC
COASTAL WATERS TONIGHT THROUGH THURSDAY. MARINERS SHOULD EXERCISE
CAUTION UNTIL SEAS SUBSIDE. ON THE CARIBBEAN SIDE...MARINE MODEL
GUIDANCES SUGGEST THAT SEAS WILL INCREASE DURING THE UPCOMING
WEEKEND...BUT WILL ONLY REACH AROUND 3 TO 4 FOOT RANGE. WINDS AND
SEAS WILL BE LOCALLY HIGHER NEAR THE THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  88  78 /  50  70  70  30
STT  88  79  87  79 /  70  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM TUESDAY FOR PRZ001-PRZ002-PRZ003-
     PRZ004-PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011-
     PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 8 PM TUESDAY FOR VIZ001-VIZ002.

&&

24
Hazardous weather outlook, Oct 4, 6:30 AM AST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE OCT 4 2005

PRZ001>013-AMZ710>750-061030-
630 AM AST WED OCT 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH LOCATED ACROSS THE LOCAL AREA WILL CONTINUE TO
ENHANCE THE SHOWER AND THUNDERSTORM ACTIVITY ACROSS PUERTO RICO.
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP ACROSS THE EASTERN HALF OF THE ISLAND THIS MORNING AND THEN
WILL DEVELOP ACROSS THE INTERIOR TO WESTERN HALF OF THE ISLAND BY
THIS AFTERNOON. GROUNDS REMAIN VERY SATURATED...ESPECIALLY OVER THE
EAST. A FLASH FLOOD WATCH HAS BEEN EXTENDED FOR TWO THIRD OF THE
ISLAND UNTIL 600 PM THIS EVENING. IT IS LIKELY THAT THE REMAINDER
OF  PUERTO RICO WILL BE ADDED TO THE FLASH FLOOD WATCH LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL TROUGH AND AN ABUNDANT
SUPPLY OF TROPICAL MOISTURE REMAINING OVER THE ISLANDS AT LEAST
THROUGH LATE THURSDAY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND SCATTERED TO ISOLATED THUNDERSTORMS OVER PARTS OF PUERTO RICO
EACH DAY. FOR THE UPCOMING WEEKEND...THE WEATHER CONDITIONS ARE
EXPECTED TO IMPROVE AND BRING A NORMAL WEATHER PATTERN WITH PARTLY
CLOUDY SKIES DURING THE MORNING AND PART OF THE AFTERNOON AND
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL INTERIOR AND
WEST SECTORS OF PUERTO RICO LATER IN THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-061030-
630 AM AST WED OCT 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH LOCATED ACROSS THE LOCAL AREA WILL CONTINUE TO
ENHANCE THE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE U.S. VIRGIN
ISLANDS. SCATTERED TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS THE ISLANDS AND COASTAL WATERS THROUGHOUT
THE DAY TODAY. GROUNDS REMAIN VERY SATURATED. THEREFORE...FLASH
FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS AND GUTS.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL TROUGH AND AN ABUNDANT
SUPPLY OF TROPICAL MOISTURE REMAINING OVER THE ISLANDS AT LEAST
THROUGH LATE THURSDAY WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND SCATTERED TO ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL
ISLANDS EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The San Juan radar (TJUA), 30 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, San Juan and Vicinity

When
October 4, 1:20 PM AST to 3:00 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
BROADCAST MEDIA
Coordinates
18.383, -66.050

Street flooding was reported in San Juan Metro and Isla Verde area.

Flash Flood, San Juan and Vicinity

When
October 4, 1:29 PM AST to 3:00 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
EMERGENCY MANAGER
Coordinates
18.383, -66.050

Kennedy Avenue marginal road was reported flooded.

Flash Flood, San Juan and Vicinity

When
October 4, 1:56 PM AST to 3:00 PM AST
Where
San Juan and Vicinity County, Carolina
Reported by
EMERGENCY MANAGER
Coordinates
18.367, -65.950

Street flooding was reported at Rolling Hills, along road 887 near Jardines de Carolina, and at Barrio Martin Gonzales.

Flash Flood, Northeast

When
October 4, 2:02 PM AST to 3:30 PM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

Road 976 at Barrio Florencio was reported impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477245, 5477244, 5477246, 5477247.